What is the danger of esophageal erosions with bisphosphonates?
Alendronate and risedronate are absolutely contraindicated in patients with impaired esophageal emptying or patients who cannot sit or stand upright for 30 minutes following the dose. Most of the clinical trials of alendronate and risedronate excluded women with active upper GI symptoms because of fear of gastric or esophageal ulceration. The clinical trial data showed no difference in GI symptoms between the treatment and the placebo group.
Post-marketing, alendronate was found to have an increased risk of esophageal and gastric erosions, with several reported cases of severe complications, including esophageal perforation.
In 1996, of 475,000 patients taking alendronate, 199 had adverse effects related to the esophagus. However, esophagitis seemed to be associated with taking the medication with little or no liquid, lying down after taking the medicine, continuation of medication with symptoms, or pre-existing esophageal problems. Later, a small double-blind, randomized study comparing endoscopic findings with aspirin, alendronate, or placebo showed that alendronate at 5 to 10 mg/day for two weeks had a lower incidence of gastric erosions than aspirin and that the incidence of gastric erosions did not differ from placebo.
The bottom line: When patients are appropriately screened and when taken as directed, GI complications with bisphosphonates should be minimal.